Alert archive / Montana / Winter Storm Warnings in 2012
Winter Storm Warning 23, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm warning at Dec 21, 2012, 10:54 AM MST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2012, 10:54 AM MST (17:54 UTC)
- Expired
- Dec 22, 2012, 3:27 AM MST
- In force
- 17 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
186 WWUS45 KTFX 211754 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1054 AM MST FRI DEC 21 2012 MTZ009-010-220600- /O.NEW.KTFX.WS.W.0023.121221T1754Z-121222T1200Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 1054 AM MST FRI DEC 21 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST SATURDAY FOR ELEVATION ABOVE 4500 FEET ALONG THE NORTHERN ROCKY MOUNTAIN FRONT... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW FOR ELEVATIONS ABOVE 4500 FEET ALONG THE NORTHERN ROCKY MOUNTAIN FRONT...WHICH IS IN EFFECT UNTIL 5 AM MST SATURDAY. * TIMING AND MAIN IMPACT: SNOW WILL CONTINUE THROUGH TONIGHT IN THE GLACIER NATIONAL PARK VICINITY. SNOW MAY BE HEAVY AT TIMES...IMPACTING TRAVEL OVER MARIAS PASS. * SNOW ACCUMULATIONS: 5 TO 9 INCHES. * WINDS AND VISIBILITY: SOUTHWEST WINDS AT 20 TO 25 MPH WITH GUSTS TO 35 MPH WITH SHIFT TO NORTHEAST THIS AFTERNOON ALONG THE EASTERN SLOPES OF THE MOUNTAINS AS A COLD FRONT PUSHES SOUTH FROM ALBERTA. TEMPERATURES WILL QUICKLY FALL THROUGH THE TEENS AND A PERIOD OF REDUCED VISIBILITY IN BLOWING AND DRIFTING SNOW IS EXPECTED. * ELEVATIONS: ABOVE 4500 FT. * LOCATIONS AFFECTED INCLUDE: MARIAS PASS...EAST GLACIER...ST MARY...BABB. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX (REMOVE THIS COMMENT AND THE FOLLOWING COLON): PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
3 follow-up statements
915 WWUS45 KTFX 211756 CCA WSWTFX URGENT - WINTER WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE GREAT FALLS MT 1056 AM MST FRI DEC 21 2012 MTZ009-010-220615- /O.COR.KTFX.WS.W.0023.121221T1756Z-121222T1200Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 1056 AM MST FRI DEC 21 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST SATURDAY FOR ELEVATION ABOVE 4500 FEET ALONG THE NORTHERN ROCKY MOUNTAIN FRONT... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW FOR ELEVATIONS ABOVE 4500 FEET ALONG THE NORTHERN ROCKY MOUNTAIN FRONT...WHICH IS IN EFFECT UNTIL 5 AM MST SATURDAY. * TIMING AND MAIN IMPACT: SNOW WILL CONTINUE THROUGH TONIGHT IN THE GLACIER NATIONAL PARK VICINITY. SNOW MAY BE HEAVY AT TIMES...IMPACTING TRAVEL OVER MARIAS PASS. * SNOW ACCUMULATIONS: 5 TO 9 INCHES. * WINDS AND VISIBILITY: SOUTHWEST WINDS AT 20 TO 25 MPH WITH GUSTS TO 35 MPH WITH SHIFT TO NORTHEAST THIS AFTERNOON ALONG THE EASTERN SLOPES OF THE MOUNTAINS AS A COLD FRONT PUSHES SOUTH FROM ALBERTA. TEMPERATURES WILL QUICKLY FALL THROUGH THE TEENS AND A PERIOD OF REDUCED VISIBILITY IN BLOWING AND DRIFTING SNOW IS EXPECTED. * ELEVATIONS: ABOVE 4500 FT. * LOCATIONS AFFECTED INCLUDE: MARIAS PASS...EAST GLACIER...ST MARY...BABB. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
480 WWUS45 KTFX 220430 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 930 PM MST FRI DEC 21 2012 MTZ009-010-221200- /O.CON.KTFX.WS.W.0023.000000T0000Z-121222T1200Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 930 PM MST FRI DEC 21 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY. * TIMING AND MAIN IMPACT: SNOW WILL CONTINUE THROUGH TONIGHT IN THE GLACIER NATIONAL PARK VICINITY. SNOW MAY BE HEAVY AT TIMES...IMPACTING TRAVEL OVER MARIAS PASS. * SNOW ACCUMULATIONS: 5 TO 9 INCHES. * LOCATIONS AFFECTED INCLUDE: MARIAS PASS * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
812 WWUS45 KTFX 221027 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 327 AM MST SAT DEC 22 2012 MTZ009-010-221130- /O.CAN.KTFX.WS.W.0023.000000T0000Z-121222T1200Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 327 AM MST SAT DEC 22 2012 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE WINTER STORM WARNING. SNOW IS BEGINNING TO TAPER OFF ACROSS THE WARNED AREA AND ONLY MINOR ADDITIONAL ACCUMULATIONS ARE EXPECTED. AS A RESULT...THE WINTER STORM WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 21, 10:50 AM MST, 4 minutes earlier.
Area forecast discussion, Dec 21, 10:50 AM MST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1050 AM MST Fri Dec 21 2012 UPDATED AVIATION SECTION .DISCUSSION... Southwest flow aloft ahead of deep upper level low off the Pacific Northwest Coast will give much of the forecast area one more mild and generally dry day today before a Canadian cold front pushes south into the area, bringing colder temperatures tonight through early next week. The cold front was nearing the US/Canadian border this morning and should surge south into the Cut Bank area by around noon, reaching the Great Falls and Havre areas late this afternoon and the Judith Basin/Fergus County areas early this evening. A 20 degree temperature drop occurred early this morning as the front passed through Lethbridge, and expect a drop by around 15 degrees as the the front moves through areas further south where there is less snow on the ground. have made some minor adjustments to temperatures today as well as winds over north central MT to better reflect latest thinking on the timing of the frontal passage. Otherwise, forecast is in good shape. Hoenisch && .AVIATION... Updated 1750Z. Southwest flow aloft will continue. A surface cold front will move south out of Canada this afternoon and continue to move south overnight. Lowered ceilings and scattered light snow will develop behind the front. Winds will shift to the north behind the front and will shift to the northeast by early Saturday morning. VFR conditions prevail with increasing MVFR conditions due to lower ceilings after 00z. Mountains will become obscured at times after 00z. && .PREV DISCUSSION... /ISSUED 430 AM MST Fri Dec 21 2012/ Today through Sunday...Forecast area remains beneath a moist southwest flow aloft today as a trough remains over the eastern Pacific and ridging persists over the Dakotas. Snow will continue to affect the mountains of the Rocky Mountain Front (RMF) but accumulations will be light. Winds along the RMF will continue to diminish today as well, so the threat of blowing snow should be considerably less than on Thursday. Winds speeds are currently below High Wind criteria along the RMF and at Norris Hill in Madison County so have cancelled the High Wind Warnings in these areas. Relatively warm temperatures for December are expected today but a Canadian cold front will push south of the border late this afternoon with temperatures dropping into the single digits and teens overnight. Saturday and Sunday will see cooler temperatures across north central Montana (in the teens and 20s) but southwest Montana should still see highs in the 30s as southward progression of the Canadian airmass stalls out against the mountainous terrain. With the cold airmass in place and moist southwest flow aloft continuing, the chance for accumulating snows over the plains will increase tonight and Saturday, but the best chances will remain north and west of a Great Falls to Havre line. As the upper trough gradually swings inland it will bring increasing moisture to a deepening cold airmass with shortwave energy from the main trough ejecting northeastward across Montana. The best likelihood for accumulating snows is expected late Saturday night and Sunday morning, but even during this period snowfall accumulations will likely remain relatively light so no winter weather highlights are expected at this time. mpj Sunday Night through Friday Night...Medium range models agree on bringing an upper level trough of low pressure across the Pacific Northwest Sunday night into Montana on Monday. This trough appears to have fairly substantial Pacific moisture associated with it. The surface low pressure center at the base of the trough will move to the south of the state, drawing surface high pressure, northerly upslope surface winds, and cold Canadian air into the TFX CWA. The upslope winds and cold air will combine with the moisture to bring a good chance of light snow to most of the area by Monday, especially in the mountains. Have therefore increased the chance of snow from the previous forecast. This appears to be a fairly quick shot of snow and am not anticipating significant snowfall. However, this system will be moving through the area Christmas Eve Day, which may impact travel. Will need to monitor this situation. The cold airmass will first cause high temperatures to fall into the single digits and teens above zero on Christmas Eve Day, but highs in southwest Montana will remain in the 20s. As the trough begins exiting the area Monday night and the chance for light snow decreases, the cold airmass will continue to push south into the area, for overnight lows in the single digits above zero in the southwest and single digits below zero in the north. An upper level ridge of high pressure will move into the area in the wake of the trough Tuesday through Wednesday, which will allow high temperatures to mostly warm back into the 20s by Wednesday. However, some moisture is forecast to move through the ridge, so have kept a chance of snow in the mountains and a slight chance at lower elevations. Another upper level trough of low pressure will then move through the area Thursday through Friday. This one is similar to the first one, but not quite as strong. Have therefore kept a lower chance of additional light snow with very little change in temperatures. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 46 15 25 13 / 0 20 20 50 CTB 32 2 15 0 / 10 60 40 60 HLN 42 17 32 17 / 0 10 10 30 BZN 28 12 34 15 / 0 0 10 30 WEY 22 2 27 14 / 0 10 20 50 DLN 37 16 34 17 / 0 10 10 40 HVR 35 9 20 6 / 10 30 20 40 LWT 44 14 28 12 / 0 10 10 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls
Hazardous weather outlook, Dec 21, 4:06 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 406 AM MST FRI DEC 21 2012 MTZ008>015-044>055-221200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 406 AM MST FRI DEC 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY COLDER TEMPERATURES WITH OCCASIONAL PERIODS OF LIGHT SNOW WILL PREVAIL FROM SATURDAY THROUGH MONDAY. MINOR IMPACTS TO HOLIDAY TRAVEL ARE EXPECTED DURING THIS TIME. THE COLD TEMPERATURES WILL CONTINUE THROUGH CHRISTMAS DAY WITH SCATTERED SNOW SHOWERS EXPECTED AT TIMES. TEMPERATURES SHOULD WARM BACK TOWARD SEASONAL AVERAGES STARTING WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Winter Storm Warnings in Montana, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.